Hail, Pottawattamie
- When
- July 21, 3:55 PM CST
- Where
- Pottawattamie County, 0.52 mi W of Chautauqua
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.280, -95.810
Isolated thunderstorms developed across parts of western Iowa during the late afternoon of July 21st. Severe weather was not observed with the thunderstorms, but small hail was reported.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OAX wrote it up.
Isolated thunderstorms developed across parts of western Iowa during the late afternoon of July 21st. Severe weather was not observed with the thunderstorms, but small hail was reported. The thunderstorms quickly diminished during the evening.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Jul 21, 2:23 PM CST, 1 hour 32 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 323 PM CDT SUN JUL 21 2013 .DISCUSSION... QUIET WEATHER HAS RETURNED TO - OR CONTINUES IN - THE AREA. SUBJECTIVE 12Z UPPER AIR ANALYSIS INDICATES DECENT UPPER-LEVEL WAVE CENTERED IN EASTERN KS...AND ANOTHER WAVE FROM THE SD/MN BORER THROUGH CENTRAL NEB. THE SD/NEB WAVE HELPED SHOWERS AND THUNDERSTORMS DEVELOP IN SOUTHWEST IA EARLIER TODAY AND HAS SINCE MOVED EAST...WITH A MID-LEVEL HIGH IN ITS WAKE. 12C+ MOISTURE AXIS AT 850MB EXTENDED ACROSS THE SOUTHERN TIER OF THE US...NOSING NORTHWARD IN EASTERN NEB/WESTERN IA AND ON INTO ND. 700MB MOISTURE AXIS HAD SAGGED SOUTHWARD INTO KS/OK...WITH 700-500MB TEMPERATURE DIFFERENCE OF 20C+ ACROSS NEB/SOUTHERN SD AND WESTWARD INDICATING FAIRLY STEEP MID-LEVEL LAPSE RATES. WEAK SURFACE PRESSURE GRADIENT WAS EVIDENT AT 19Z...WITH A WEAK WIND SHIFT/WARM FRONT EXTENDING ACROSS CENTRAL TO EASTERN NEB. MAIN FORECAST CONCERNS INCLUDE CHANCE FOR STORMS MONDAY AFTERNOON/EVENING...THEN PERIODIC CHANCES THROUGH THE WEEK. SURFACE FRONT IS PROGGED TO DEVELOP AS SHORTWAVE DROPS ACROSS SD/MN...WITH INCREASING INSTABILITY AHEAD OF THE FRONT AND SHEAR INCREASING DURING THE DAY. ATMOSPHERE ALONG AND AHEAD OF THE FRONT SHOULD DESTABILIZE BY MID-AFTERNOON...WITH STORMS STARTING TO BREAK OUT LIKELY NEAR THE I-80 CORRIDOR. STORMS SHOULD THEN DROP SOUTHEAST THROUGH THE EVENING INTO THE SOUTHEASTERN CWA. A FEW MODELS ALSO POKE UP SOME CONVECTION LATE TONIGHT/MONDAY MORNING...BUT 850MB FLOW NEVER REALLY GETS ORGANIZED TONIGHT AS IT VEERS QUICKLY IN RESPONSE TO UPPER-LEVEL WAVE...AND THUS THINK ANY OVERNIGHT/EARLY MORNING CONVECTION WILL REMAIN CLOSER TO THE UPPER-LEVEL WAVE IN MN/MAYBE SD. AFTERNOON/EVENING STORMS WILL CERTAINLY FIND A STRONGLY UNSTABLE ENVIRONMENT...WITH 2000-3000 J/KG CAPE...AND MODEST DEEP- LAYER SHEAR...WITH AROUND 30-35KT 0-6KM BULK SHEAR /AND VIRTUALLY NO LOW-LEVEL SHEAR/. COULD SEE A COUPLE OF STORMS IN THE LATE AFTERNOON/EARLY EVENING BECOME SEVERE...WITH HAIL AND WIND THREATS. STORMS SHOULD EXIT THE CWA BY MID TO LATE EVENING...WITH A QUIET NIGHT ON MONDAY NIGHT INTO TUESDAY AS HIGH PRESSURE MOVES ACROSS THE MISSOURI VALLEY. RETURN FLOW WILL POKE INTO WESTERN NEBRASKA BY AROUND TUESDAY AFTERNOON...AND LIKELY WILL SPARK CONVECTION WEST AND NORTHWEST OF THE AREA LATER TUESDAY. AM NOT BUYING ECMWF DEPICTION OF A LARGE MCS DROPPING OUT OF CENTRAL SD AND ACROSS EASTERN NEB ON TUESDAY NIGHT...AS CONVECTION WOULD LIKELY BE WELL WEST TO START AND WOULD MOVE SOUTH-SOUTHEAST...REMAINING WELL WEST OF THE AREA. HAVE REMOVED POPS ON TUESDAY AND SCALED BACK TUESDAY NIGHT SUBSTANTIALLY...MORE IN LINE WITH NAM/GFS DEPICTION. QUIET WEATHER SHOULD THEN CONTINUE ON WEDNESDAY. HAVE NUDGED UP TEMPERATURES A TOUCH ON TUESDAY/WEDNESDAY AS WELL...WITH LESS CLOUD/PRECIP IN THE FORECAST. MODELS INDICATE A DEVELOPING LEE LOW ON THURSDAY...AND ANOTHER ROUND OF CONVECTION DEVELOPING ON THE HIGH PLAINS AND MOVING INTO THE CENTRAL PLAINS OVERNIGHT. ALSO HAVE LESS CONFIDENCE IN THIS CONVECTION REACHING THE CWA ON THURSDAY AFTERNOON THROUGH THURSDAY NIGHT...AND HAVE LOWERED POPS QUITE A BIT THERE...AS WELL. LONG- RANGE MODELS ARE FAIRLY CONSISTENT IN DEVELOPING A STRONG UPPER- LEVEL WAVE IN THE NORTHWEST FLOW...WHICH MOVES ACROSS THE CENTRAL PLAINS SOMETIME AROUND THURSDAY NIGHT/FRIDAY/FRIDAY NIGHT. WITH THAT LOW...WOULD EXPECT A BETTER CHANCE OF RAIN...BUT CONSISTENCY IS LACKING ON TRACK AND TIMING. HAVE KEPT THE CHANCE POPS IN THE SOUTHERN CWA FOR THURSDAY NIGHT AND FRIDAY AS THE BEST GUESS ON TIMING/LOCATION FOR PRECIP ASSOCIATED WITH THIS LOW...BUT UNCERTAINTY IS HIGH...AND THERE IS A FAIR CHANCE THAT THIS AREA OF PRECIP COULD MISS US ALTOGETHER. NEXT SHOT OF RAIN ARRIVES AROUND SATURDAY...MAINLY IN THE NORTHERN CWA...AS A WEAK WAVE RIPPLES THROUGH THE NORTHWESTERLY FLOW WELL NORTH. OVERALL...AFTER MONDAY...TEMPERATURES SHOULD REMAIN ON THE BELOW NORMAL SIDE...AND PRECIP CHANCES ARE WEAK. MAYES && .AVIATION... 18Z TAFS FOR KOMA...KOFK...KLNK A SCT TO BKN CU FIELD IS EXPECTED AT OMA/LNK THIS AFTERNOON WITH A FEW CU AT OFK. THESE WILL LIKELY DISSIPATE QUICKLY THIS EVENING WITH JUST SOME SCT MID AND HIGH LEVEL CLOUDS EXPECTED OVERNIGHT. GIVEN THE INCREASE IN LOW-LEVEL MOISTURE WE MAY SEE SOME MVFR CIGS WITH HZ/BR AT OMA AROUND SUNRISE ON MONDAY BUT IF THIS OCCURS IT WILL BE SHORT LIVED. SFC CDFNT WILL BE MOVG TOWARD THE TAF SITES ON MONDAY BUT WON'T MAKE IT PRIOR TO 18Z WITH JUST A GENERAL SRLY/SWRLY SFC WIND EXPECTED THRU THE PERIOD. && .OAX WATCHES/WARNINGS/ADVISORIES... NE...NONE. IA...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 354 PM CDT SUN JUL 21 2013 IAZ056-069-079-080-090-091-NEZ066>068-078-088>093-221100- SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-PAGE-LANCASTER-CASS- OTOE-SALINE-JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON- 354 PM CDT SUN JUL 21 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST IOWA AND SOUTHEAST NEBRASKA. .DAY ONE...THIS AFTERNOON AND TONIGHT AN ISOLATED THUNDERSTORM IS POSSIBLE LATE THIS AFTERNOON...MAINLY ALONG AND SOUTH OF INTERSTATE 80. SEVERE WEATHER IS NOT EXPECTED. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THUNDERSTORMS ARE POSSIBLE ON MONDAY AFTERNOON AND EVENING AS A COLD FRONT MOVES THROUGH THE AREA. A FEW STORMS MAY BE ABLE TO BECOME SEVERE...WITH DAMAGING WINDS AND LARGE HAIL THE MAIN THREATS. A FEW STORMS ARE POSSIBLE ON TUESDAY NIGHT IN SOUTHEAST NEBRASKA. THESE STORMS ARE NOT LIKELY TO BE SEVERE. PERIODS OF THUNDERSTORMS ARE POSSIBLE FROM THURSDAY NIGHT THROUGH SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THIS AFTERNOON OR TONIGHT. IAZ043-055-NEZ011-012-015>018-030>034-042>045-050>053-065-221100- MONONA-HARRISON-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE- MADISON-STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER- SAUNDERS-DOUGLAS-SARPY-SEWARD- 354 PM CDT SUN JUL 21 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST NEBRASKA AND SOUTHEAST NEBRASKA. .DAY ONE...THIS AFTERNOON AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THUNDERSTORMS ARE POSSIBLE ON MONDAY AFTERNOON AND EVENING AS A COLD FRONT MOVES THROUGH THE AREA. A FEW STORMS MAY BE ABLE TO BECOME SEVERE...WITH DAMAGING WINDS AND LARGE HAIL THE MAIN THREATS. A FEW STORMS ARE POSSIBLE ON TUESDAY NIGHT IN SOUTHEAST NEBRASKA. THESE STORMS ARE NOT LIKELY TO BE SEVERE. PERIODS OF THUNDERSTORMS ARE POSSIBLE FROM THURSDAY NIGHT THROUGH SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THIS AFTERNOON OR TONIGHT. MAYES
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
444 PM CDT SUN JUL 21 2013
IAZ069-212230-
POTTAWATTAMIE IA-
444 PM CDT SUN JUL 21 2013
...SIGNIFICANT WEATHER ADVISORY FOR POTTAWATTAMIE COUNTY UNTIL 530 PM
CDT...
AT 439 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
AN AREA OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM MINDEN
TO TREYNOR...OR ALONG A LINE EXTENDING FROM 62 MILES SOUTH OF IDA
GROVE TO 18 MILES EAST OF OMAHA...AND MOVING EAST AT 15 MPH.
HAIL UP TO THE SIZE OF DIMES AND WIND GUSTS UP TO 40 MPH WILL BE
POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
COUNCIL BLUFFS...AVOCA...OAKLAND...TREYNOR...UNDERWOOD...CARSON...
MINDEN...MACEDONIA...NEOLA...HANCOCK AND MCCLELLAND.
.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
&&
LAT...LON 4149 9533 4116 9540 4118 9576 4124 9591
4146 9572
TIME...MOT...LOC 2139Z 281DEG 12KT 4145 9559 4120 9567
SMITHThe Omaha radar (KOAX), 47 km away, was scanning. The volume nearest the first event began at 21:53 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2013Every state in 2013This day in weather historyWarnings in Iowa, July 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 455996.